Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 53, NWS Pueblo, CO

August 31, 2019Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 31, 2019, 1:01 PM MDT for Huerfano County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2019, 1:01 PM MDT (19:01 UTC)
Expired
Aug 31, 2019, 3:30 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 119 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS55 KPUB 311901
FFWPUB
COC055-312130-
/O.NEW.KPUB.FF.W.0053.190831T1901Z-190831T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
101 PM MDT Sat Aug 31 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...

* Until 330 PM MDT.

* At 100 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across northeast portions of the Spring Burn scar. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Spring Burn Scar north of Highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3768 10496 3760 10501 3756 10495 3754 10506
      3757 10514 3772 10514

$$

KT
3 follow-up statements
220 
WGUS75 KPUB 311918
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
118 PM MDT Sat Aug 31 2019

COC055-312130-
/O.CON.KPUB.FF.W.0053.000000T0000Z-190831T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
118 PM MDT Sat Aug 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
CENTRAL HUERFANO COUNTY...

At 116 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dog Springs Arroyo, Chavez Arroyo, and North 
Abeyta Creek. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3768 10496 3760 10501 3756 10495 3754 10506
      3757 10514 3772 10514

$$

KT
541 
WGUS75 KPUB 312022
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
222 PM MDT Sat Aug 31 2019

COC055-312130-
/O.CON.KPUB.FF.W.0053.000000T0000Z-190831T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
222 PM MDT Sat Aug 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
CENTRAL HUERFANO COUNTY...

At 221 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dog Springs Arroyo, Chavez Arroyo, and North 
Abeyta Creek. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3768 10496 3760 10501 3756 10495 3754 10506
      3757 10514 3772 10514

$$

KTS
687 
WGUS75 KPUB 312121
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
321 PM MDT Sat Aug 31 2019

COC055-312130-
/O.EXP.KPUB.FF.W.0053.000000T0000Z-190831T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
321 PM MDT Sat Aug 31 2019

...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO COUNTY WILL EXPIRE AT
330 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3768 10496 3760 10501 3756 10495 3754 10506
      3757 10514 3772 10514

$$

KTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 11:25 AM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 31, 11:25 AM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1125 AM MDT Sat Aug 31 2019

.UPDATE...
Issued at 552 AM MDT Sat Aug 31 2019

Low clouds are making a more significant push west and will likely
affect the COS metro area and PUB metro areas prior to sunrise.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Sat Aug 31 2019

Currently...

Skies were mostly clear across the CWA at 3 am this morning.
However, a couple of MCSs were nearby in western KS, and  they were
pushing back some lower clouds into the fringes of the plains
counties (El Paso, Crowley and Kiowa and Prowers counties).

Surface moisture was still relatively high across the plains dewpts
were in the 50s along the I-25 corridor and 60s generally east of
KLHX. In the mtns 30s and 40s were noted.

Today...

I anticipate the low clouds will push back to the west a bit and
affect parts of eastern El Paso county. Low clouds will also
move/develop westward over the eastern part of the southeast plains.
However, I expect the I-25 corridor will remain free of the lower
clouds per high res guidance. Additionally, sfc obs do not show a
strong push back to the west of the low clouds.

Storms today will be much more isolated then yesterday and do not
expect any organized severe storms today. We will likely see some
isolated convection and cant rule out gusty winds with the stronger
cores. Best chance of pops will be s mtns and immediate I-25
corridor region, especially in the Palmer Divide and Raton Mesa
regions. Far eastern plains are expected to remain dry throughout
the day.

Max temps will be in the upper 80s to lower 90s on the divides and
mid 90s lower ark rvr valley. Valleys will be in the 80s. Winds will
be light and diurnally driven.

Tonight...

Isolated convection S mtns and I-25 corridor possible early
otherwise dry. \/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 341 AM MDT Sat Aug 31 2019

Models continue to be in decent agreement through the extended
period. Ensemble spreads remain small lending to higher forecast
confidence. It should be noted that models are hinting at a
possible pattern change beyond our current forecast period.

Sunday and Monday...high pressure will sit over the Four Corners
region, while a quick moving shortwave will pass from the Northern
Rockies into the Northern Plains. Near record temperatures are
expected with upper 90s to lower 100s expected both afternoons
over the lower elevations. Models continue to be on the drier
side. Isolated to scattered thunderstorms will be possible both
days, primarily over the San Juan and southern Sangre de Cristo
ranges. Lightning and gusty outflow winds will be the main
threats. Thunderstorms will be diurnally driven, dissipating
before midnight.

Tuesday...a cold front is forecast to drop south across the region
by Tuesday morning. This will bring cooler weather to the area,
with highs generally 10 degrees cooler. Low level easterly upslope
flow will likely lead to more widespread showers and thunderstorms
during the afternoon hours. The main focus will be over the
Eastern Mountains, which will likely spread into the Plains
overnight. Lightning, gusty winds and small hail may be possible.

Wednesday into Saturday...high pressure will rebuild across the
Four Corners region and shift east over Colorado allowing for
return to monsoon conditions across much of the region. Showers
and thunderstorms are expected each afternoon and evening.
Initial development will be over the mountains, spreading east
across the Plains during the overnight hours. The flash flood
potential will increase as well, especially over area burn scars.
This will need to be monitored. Temperatures will remain warm with
generally 90s across the region. Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1103 AM MDT Sat Aug 31 2019

VFR conditions expected at the TAF sites over the next 24 hours.
Isolated thunderstorms will develop over the mountains and spread
off into the adjacent plains in the afternoon. Both KCOS and KPUB
could be affected by gusty outflow winds from VCTS this afternoon
and evening. Thunderstorms should move out of the I-25 corridor by
01-02z with winds decreasing through the evening. IFR stratus will
redevelop across the plains which could move into the KPUB taf
site towards 12z. High res models keep this moist layer very
shallow, and confidence of stratus spreading into the terminal is
too low at this point to introduce into TAFs. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hodanish
SHORT TERM...HODANISH LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Aug 31, 11:38 AM MDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sat Aug 31 2019

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sat Aug 31 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop over the mountains by noon
and spread eastward into the adjacent plains during the afternoon
and evening. Thunderstorms today will be capable of producing
gusty winds to 45 mph, brief moderate to heavy rainfall and cloud
to ground lightning. Some brief small hail up to 1/2 inch in
diameter will be possible with the isolated stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible Sunday and Monday over the San
Juan Range and Southern Sangre de Cristo Range. Lightning and
gusty outflow winds will be the main threats.

More widespread showers and thunderstorms will be possible on
Tuesday behind a cold front, especially along the Eastern
Mountains. For Wednesday into Friday, more monsoonal conditions
are expected. Showers and thunderstorms are expected each
afternoon and evening, initially over the mountains, spreading
east across the Plains through the overnight periods. Lightning,
gusty winds, small hail and locally heavy rainfall will be the
main threats. Flash flooding may be possible if a stronger
storm moves over a burn scar.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the southeast mountains and plains this
afternoon and evening.

31/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:01 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo44 min
Aug 30, 6:16 PM MDTSpecial Weather StatementPUBCuster29 min
Aug 30, 6:17 PM MDTSpecial Weather StatementPUBOtero28 min
Aug 30, 6:51 PM MDTSpecial Weather StatementPUBBent39 min
Aug 30, 6:55 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Aug 30, 6:56 PM MDTSevere Thunderstorm WarningPUBBent34 min
Aug 30, 7:02 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano33 min
Aug 30, 7:31 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano, Las Animas23 min
Aug 30, 7:41 PM MDTSpecial Weather StatementPUBCrowley49 min
Aug 30, 8:05 PM MDTSevere Thunderstorm WarningPUBBent, Prowers25 min
Aug 30, 8:27 PM MDTSevere Thunderstorm WarningPUBBent, Prowers48 min
Aug 31, 1:14 PM MDTSpecial Weather StatementPUBHuerfano31 min
Aug 31, 1:25 PM MDTSpecial Weather StatementPUBEl Paso50 min
Aug 31, 1:46 PM MDTSpecial Weather StatementPUBHuerfano29 min
Aug 31, 1:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Aug 31, 2:14 PM MDTSpecial Weather StatementPUBEl Paso46 min
Aug 31, 2:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
Aug 31, 2:43 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Aug 31, 2:44 PM MDTSpecial Weather StatementPUBLas Animas46 min
Aug 31, 3:14 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Aug 31, 3:22 PM MDTSpecial Weather StatementPUBLas Animas23 min
Aug 31, 3:53 PM MDTSpecial Weather StatementPUBEl Paso52 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.